Virginia, 2004Flash Flooding in Virginia, August 2, 2004
August 2, 2004 · NWS AKQ · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 2, 11:15 AM EST, 0 minutes earlier.
Area forecast discussion, Aug 2, 11:15 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1215 PM EDT MON AUG 2 2004
UPDATED ZONES (AWHILE AGO) TO INCREASE POPS TO CAT IN NC/HI LKLY SE
VA W/ GOOD LOW LVL (1000 TO 950 MB) CONV SEEN ON RUC. RETAINED HVY
RAIN WORDING IN ZONES AS PREC WTRS ARE NEAR 2.5 INCHES...HAVE
ALREADY ISSUED FFW FOR ORF/PORTSMOUTH...AND WILL CONTINUE TO MONITOR
STORMS CLOSELY FOR TORRENTIAL RAINS AND FLOODING.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.
&&
BROWN
&&
PREV AFD BLO
.SYNOPSIS...
STNRY FNTL BNDRY XTNDG FM CNTRL NEW ENG TO TN GRDLY DSPTS DURG THE
NEXT 24-36 HRS...WHL LO PRES GIVES GLANCING SHOT AT THE SE CONUS
CST. WK HI PRES TAKES HOLD TUE AFTN INTO WED...FOLLOWED BY THE NEXT
CDFNT APPROACHING THE RGN WED NGT...PUSHING OFFSHR THU. UNSEASONABLY
STRNG TROF ALOFT DVLPS OVR ERN STATES BY THE WKND.
&&
.SHORT TERM...
LINGERING CNVTN GENLY W OF RIC ATTM...WL START THE FCST (THIS
MORNING) W/ LOEST POPS SE SXNS OF VA/NE NC...HIEST W OF RIC. WL BE
LLVL BNDRYS GALORE ACRS THE FA TDA...SO HARD TO PINPOINT WHR
GREATEST THREAT FOR PCPN WOULD BE TDY. ENUF IS ENUF WRT RA...BUT
APRS THAT CONTD HIER THAN CLIMO CHCS AGAIN TDA INTO TNGT. LCLLY HVY
RA FM TSRAS INTO TNGT...GIVEN PERSISTENT PWS AOA 2 ACRS FA. LTL IF
ANY SGNFT EFFECTS FM LO BRUSHING CST TDA THRU TUE.
MDLS SUGG THAT DEEP MSTR AXIS SLIPS OFFSHR BY TUE AFTN...LEADING TO
DCRSG POPS HEADING INTO MIDWEEK.
&&
.LONG TERM...
LIKELY TO BE AN END TO OPPRESSIVE HUMIDITY BY THE END THE WK/WKND AS
STRNG TROF ALOFT FORMS OVR SE CANADA AND XTNDS SWD THRU ERN STATES.
XTNDD TEMPS (FRI THRU SUN) WL LIKELY NEED TO BE ADJSTD DN...AND WL
LET DAYSHIFT HANDLE THAT AFT COORD.
&&
.AVIATION...
LO CIGS FOR A WHL THIS MORNING...THEN IFR/MVFR IN TSRAS (MNLY THIS
AFTN INTO TNGT).
&&
.MARINE...
MRGNL INCRS IN SEAS (TO 5 TO 6 FT) XPCTD FM S TO N ALG CSTL WTRS LT
TNGT THRU TUE...WHL WND SPDS RMN BLO SCA.
&&
.HYDROLOGY...
SEBRELL CONTS TO BE JUST ABV FLD STAGE...FCST TO FALL BLO LTR
TDA/TNGT. WL HV TO MONITOR OTR LCTNS FOR RISES GIVEN RECENT RA (AND
PSBL ADDTNL HVY RA NEXT 12-24 HRS).
&&
25/32
Hazardous weather outlook, Aug 2, 10:54 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1154 AM EDT MON AUG 2 2004
VAZ092-030900-
SOUTHAMPTON VA-
1154 AM EDT MON AUG 2 2004
.DAY ONE...TODAY...
MINOR FLOODING IS OCCURRING ALONG THE NOTTOWAY RIVER AT SEBRELL. THE
RIVER IS EXPECTED TO GO BELOW FLOOD STAGE EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>091-093>100-030900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
1154 AM EDT MON AUG 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY...
THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TODAY
INTO TONIGHT. RAINFALL MAY EXCEED 4 INCHES IN SOME
AREAS...POTENTIALLY LEADING TO FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. ADDITIONALLY...REFER TO STATEMENTS ISSUED BY THE
NATIONAL HURRICANE CENTER CONCERNING THE TRACK OF TROPICAL STORM
ALEX.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BROWN
In the hours before
Special weather statement, Aug 2, 7:50 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 AM EDT MON AUG 2 2004
NCZ017-102-VAZ098-021330-
EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
850 AM EDT MON AUG 2 2004
...STRONG THUNDERSTORM MOVING INTO SOUTHERN VIRGINIA BEACH...
AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CURRITUCK COUNTY...OR ABOUT 8
MILES NORTHEAST OF CURRITUCK...MOVING NORTH AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SANDBRIDGE BEACH AT 930 AM EDT.
EXPECT FREQUENT DANGEROUS LIGHTNING AND HEAVY RAINFALL IN THE PATH
OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
FOSTER
Local storm report, Aug 2, 9:29 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 AM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0306 PM LIGHTNING ELIZABETH CITY 36.30N 76.22W
08/01/2004 PASQUOTANK NC EMERGENCY MNGR
*** 2 INJ *** TWO GOLFERS INJURED ON THE GOLF
COURSE...ONE CRITICAL.
&&
KLLSpecial weather statement, Aug 2, 9:59 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1059 AM EDT MON AUG 2 2004
NCZ013>017-030>032-102-VAZ095>098-021600-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1059 AM EDT MON AUG 2 2004
...TROPICAL LIKE SHOWERS OVER NORTHEAST NORTH CAROLINA AND HAMPTON
ROADS...
AT 1059 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHEAST NORTH CAROLINA AND
HAMPTON ROADS. THE HEAVIEST RAINS EXTENDED FROM GATES COUNTY TO
CURRITUCK...AND FROM SUFFOLK TO VIRGINIA BEACH AND NORFOLK. THE
STORMS WERE MOVING NORTHEAST AROUND 10 MPH AND WILL CONTINUE TO
AFFECT THIS REGION OVER THE NEXT HOUR. AREAS LIKELY TO HAVE HEAVY
RAINFALL INCLUDE CURRITUCK...DEEP CREEK...DOWNTOWN
NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...ELIZABETH
CITY...GRANDY...GREAT BRIDGE...HERTFORD...KEMPSVILLE...SOUTH
MILLS...AND VIRGINIA BEACH OCEANFRONT.
EXPECT FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL DOWNPOURS IN THE
PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
MAY OCCUR WITH SOME STORMS AND WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
FOSTER
Flash Flood, Portsmouth (C)
- When
- August 2, 11:15 AM EST to 11:45 AM EST
- Where
- Portsmouth (C) County, Portsmouth
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.837, -76.308 (the zone’s center; the record gives no point)
Duke and Randolph Streets reported closed due to high water. Flooding on I-264 and Portsmouth Boulevard.
Flash Flood, Norfolk (C)
- When
- August 2, 11:15 AM EST to 11:45 AM EST
- Where
- Norfolk (C) County, Norfolk
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.891, -76.262 (the zone’s center; the record gives no point)
Flooding reported at the intersection of Park Avenue and Virginia Beach Boulevard, and at the intersection of Robinhood Road and I-64 Underpass.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 2, 2004$5.0 million · 72 kt wind · 1 event
- Tornadoes and Hail in Minnesota, August 2, 2004$210,000 · F1 · 23 events
- Hail and Damaging Winds in South Dakota, August 2 to 3, 2004$80,000 · 1.75 in hail · 14 events
- Flash Flooding and Hail in Michigan, August 2, 2004$60,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Michigan, August 2, 2004$60,000 · 53 kt wind · 6 events
- Damaging Wind and Heavy Rain in Florida, August 2, 2004$40,000 · 60 kt wind · 2 events
- Damaging Winds in Utah, August 2, 20042 injured · $17,000 · 63 kt wind · 3 events
- Hail and Damaging Wind in South Dakota, August 2, 2004$25,000 · 2.75 in hail · 7 events
- Damaging Wind in Idaho, August 2, 20042 injured · $5,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, August 2, 2004$20,000 · 1 event
- Tornado in Tennessee, August 2, 2004$20,000 · F0 · 1 event
- Flash Flood in Washington, August 2, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422665, 5422666.